Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

How to prepare for new doctor ?


[2c...]

Recommended Posts

I feel like sometimes I ask the dumbest questions here but can anyone give me some good advice on how to prepare to talk with new doctor (actually nurse practioner).  I am still trying to find my way with everything I’m continuing to learn .

I am starting to get a little panicky about finding a doc to prescribe while I taper.  Hoping I can convince the one I’m meeting next week and would like some suggestions.

 

Link to comment
Share on other sites

I keep a kind of journal with the most relevant things, so you can tell the true story, what led you to take benzo and other drugs, for how much time, etc...

 

a nurse wont help you, you need a psychiatrist

Link to comment
Share on other sites

I would be wary of telling the new doctor about tapering or wanting off the meds, because they might push you to do it quicker than is comfortable for you.  Expressing an interest in cutting down, is much safer.  Many people find themselves cut off very quickly if they start telling their prescribers about all the damages from benzos, etc.. 
Link to comment
Share on other sites

Thanks for responses.

 

Greencup: I understand what you are saying but I’m not sure how to avoid talking about tapering since that is specifically why I’m there.  This is a new provider and I’m seeing her for this whole withdrawal/tapering issue.

 

This whole doctor issue is driving me nuts .  I have no idea how to find one that will be supportive.  I wish there was someway to get in contact with other Buddies in my area to see if they have a supportive doc near me. If I think about this issue too long I get really angry which is not productive at all.

 

It really comes down to finding someone who will prescribe while I do my own schedule of tapering.

 

Pamster: thanks for the link. It had good suggestions. I guess I assumed NPs could prescribe benzos. I guess I will find out. 

 

Link to comment
Share on other sites

I found this out when I went to an NP once because I'd heard she was good at fine tuning thyroid medication.  While I was in the waiting room I heard her staff phoning in several benzo prescriptions to pharmacies and it alarmed me because of my experience, you know how we become anti benzo warriors because of this!  ::)
Link to comment
Share on other sites

Interesting! Yes I am now very alert to anything Benzo related.  I found out a friend’s daughter was prescribed benzos along with other mental health drugs and that she had been taking Ativan for 6 years.  I tried not to overreact because I didn’t want to frighten her but we did have a nice discussion and I gave her some websites to look at, this being one of them just so she and her (adult) daughter would be informed of the dangers. 

 

Anyway, thanks for the info.  Every little bit I learn is helping me make better decisions about how to proceed  :)

Link to comment
Share on other sites

a nurse wont help you, you need a psychiatrist

 

This is so not helpful, mathe.

 

And btw telling someone what they "need" is contrary to the spirit (and the rules) of this forum. You can recount your own experiences, or give your opinion, or quote expert advice, but you have done none of these.

 

MY experience is that a "nurse" -- a nurse practitioner -- did help me. A lot. She took over the prescribing of my benzos. And that's all I "needed". Just someone to write a script.

 

If you can't be  helpful, maybe don't chime in.

 

:nono:

 

Katz

Link to comment
Share on other sites

a nurse wont help you, you need a psychiatrist

 

This is so not helpful, mathe.

 

And btw telling someone what they "need" is contrary to the spirit (and the rules) of this forum. You can recount your own experiences, or give your opinion, or quote expert advice, but you have done none of these.

 

MY experience is that a "nurse" -- a nurse practitioner -- did help me. A lot. She took over the prescribing of my benzos. And that's all I "needed". Just someone to write a script.

 

If you can't be  helpful, maybe don't chime in.

 

:nono:

 

Katz

 

Thanks Katz, and matheusoc, she's correct about using prescriptive language. 

 

Please adopt a non-prescriptive writing style. Relating your experiences, stating options, or posting suggestions of what other members might do are all welcome. However, advising members of what they should or must do is against the ethos of the BenzoBuddies Community. Nor should you attempt to 'diagnose' medical problems or suggest medical treatments to other members. This policy also applies to members with medical qualifications. A more detailed explanation of this policy can be found in our Guidelines Regarding the Giving of Medical Advice document.

Link to comment
Share on other sites

I had to update you guys on my visit to the Nurse Practicioner.

 

I went prepared with a folder with some materials like the Ashton Manual, some printouts from the Benzodiazepine Information Alliance, a notebook, etc.

 

It went very well for me.  She knew about Dr Ashton and her manual.  She had read it online and I gave her a paper copy. I also gave her a copy of the most recent FDA guidelines about benzodiazepine withdrawal. 

She was totally open to me guiding my taper and to do it as slow as I want. She did suggest some other drugs she thought might help me get through easier but said that was totaly up to me. I don’t think it could have gone better.  She was very supportive. I had tears in my eyes.  Tears of relief.

 

It is a 50 minute drive for me but the next check ins will be telehealth visits.

 

I feel a lot of relief and a lot more confident now about starting this taper!

 

Thanks for your input. :)

Link to comment
Share on other sites

Thanks oregonkatz

 

I noticed you were taking gabapentin at one time.  Did you use it to help with your Benzo withdrawal?

If so, what was your experience like?  I realize everyone is different and has different sensitivities but was just wondering. 

Gabapentin or  buspar have been suggested as drugs that may help ease the withdrawal.  I realize that they may bring their own set of problems but I know some have found them useful

Link to comment
Share on other sites

[6d...]
Buspirone and trazodone may be fine as one-off drugs for anxiety, and hydroxyzine as one-off drug for sleep. However it's probably best to avoid using them with any regularity so as to avoid developing dependence on them. For gabapentin and pregabalin I've heard that withdrawal is as bad as benzo withdrawal. Prof. Ashton suggests that no additional drugs are needed as long as taper is slow enough (Dr. Reg Peart suggests cutting by 2.5% off of total dose per week, which adds up to 10% per month), and indeed that has been my experience though I tapered much faster (I've made cuts according to Ashton Tables, 1 mg diazepam per week).
Link to comment
Share on other sites

2cats, that is such good news!  I'm so glad it went so well.  She sounds very informed and open to the information you are presenting her with.  Great job getting the information together.  :thumbsup:
Link to comment
Share on other sites

To all who responded.

Thanks for your input and encouragement.

 

Pacenik:  thanks for your comments on add- in drugs.  Personally, I have been wavering a bit on the buspar.  I was thinking as you were that it could possibly be used very judiciously at certain rough spots.  I will see how things go after all I haven’t started back on taper for years so I may not even feel the need for it.

 

This time feels much different then when I first started tapering years ago and had basically mild to no withdrawal symptoms.  Now I am in a not so stable place . I am determined though!  Slow and steady. :);)

 

Link to comment
Share on other sites

I noticed you were taking gabapentin at one time.  Did you use it to help with your Benzo withdrawal?

If so, what was your experience like?

 

2cats, I was prescribed gabapentin for neuropathic pain associated with an injury, not to aid my taper. I was taking it long before I started tapering.

 

I never liked the way the drug made me feel -- dizzy, spacy, and just not "here". When my condition improved and I started tapering the drug, it was indeed as hard to get off as benzos. If you can possibly resist adding gabapentin, I sure would advise you to do that. No one wants another miserable taper to follow their benzo taper. Of course, you might not have the s/x I had, but still . . .

 

Hope you feel okay today. Stay strong!

 

Best wishes,

 

:smitten:

 

Katz

 

 

Link to comment
Share on other sites

Thanks oregonkatz for sharing your experience with gabapentin. 

 

I had pretty much decided I was not going to try gabapentin.  Your experience and others have just reinforced that for me.  I took gabapentin years ago .  Just a couple of doses.  Docs were starting to prescribe it for migraines, which I was having at that time, but I had the same side effects like you did, spacey, dopey, groggy feeling.  :P

 

 

 

 

Link to comment
Share on other sites

×
×
  • Create New...